Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 76, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 4, 2023, 5:18 AM CDT for 5 counties in South Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2023, 5:18 AM CDT (10:18 UTC)
- Expired
- Jul 4, 2023, 5:45 AM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hanson County, SD, Kingsbury County, SD, Lake County, SD, McCook County, SD, Miner County, SD
The radar
The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 5:28 AM CDT | TSTM WND GST 45 | 1 W Howard, SD | Mesonet station 297 SD RWIS Howard. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.3 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1654 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1707 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
648
WUUS53 KFSD 041018
SVRFSD
SDC061-077-079-087-097-041045-
/O.NEW.KFSD.SV.W.0076.230704T1018Z-230704T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
518 AM CDT Tue Jul 4 2023
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Kingsbury County in east central South Dakota...
Western Lake County in east central South Dakota...
Miner County in east central South Dakota...
Northern McCook County in southeastern South Dakota...
Northeastern Hanson County in southeastern South Dakota...
* Until 545 AM CDT.
* At 517 AM CDT, severe thunderstorms were located along a line
extending from near Roswell to near Canova to near Spencer In
McCook County, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Winfred around 535 AM CDT.
Other locations in the path of these severe thunderstorms include
Oldham, Madison, Lake Herman State Park, Ramona and Orland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.
&&
LAT...LON 4429 9720 4405 9708 4379 9714 4375 9763
4390 9767 4413 9773
TIME...MOT...LOC 1017Z 251DEG 47KT 4407 9766 4392 9761 4379 9761
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dux2 follow-up statements
520
WWUS53 KFSD 041032
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
532 AM CDT Tue Jul 4 2023
SDC061-041041-
/O.CAN.KFSD.SV.W.0076.000000T0000Z-230704T1045Z/
Hanson SD-
532 AM CDT Tue Jul 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANSON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area.Therefore, the warning has been cancelled.
LAT...LON 4429 9720 4405 9708 4379 9714 4376 9750
4396 9751 4416 9760
TIME...MOT...LOC 1031Z 261DEG 42KT 4412 9746 4397 9741 4384 9741
$$
SDC077-079-087-097-041045-
/O.CON.KFSD.SV.W.0076.000000T0000Z-230704T1045Z/
Kingsbury SD-Lake SD-Miner SD-McCook SD-
532 AM CDT Tue Jul 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTHEASTERN KINGSBURY...WESTERN LAKE...EASTERN MINER AND
NORTHEASTERN MCCOOK COUNTIES...
At 531 AM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Howard to near Winfred to near
Canova, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Winfred around 535 AM CDT.
Other locations in the path of these severe thunderstorms include
Oldham, Lake Herman State Park, Ramona, Orland and Madison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4429 9720 4405 9708 4379 9714 4376 9750
4396 9751 4416 9760
TIME...MOT...LOC 1031Z 261DEG 42KT 4412 9746 4397 9741 4384 9741
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dux241
WWUS53 KFSD 041041
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
541 AM CDT Tue Jul 4 2023
SDC077-079-087-097-041051-
/O.EXP.KFSD.SV.W.0076.000000T0000Z-230704T1045Z/
Kingsbury SD-Lake SD-Miner SD-McCook SD-
541 AM CDT Tue Jul 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KINGSBURY...
WESTERN LAKE...EASTERN MINER AND NORTHEASTERN MCCOOK COUNTIES WILL
EXPIRE AT 545 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds up to 50 mph are still possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4429 9720 4405 9708 4379 9714 4376 9750
4396 9751 4416 9760
TIME...MOT...LOC 1041Z 251DEG 47KT 4416 9731 4401 9726 4388 9726
$$
DuxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:59 AM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 4, 3:59 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 359 AM CDT Tue Jul 4 2023 .SHORT TERM...(Today and Tonight) Issued at 348 AM CDT Tue Jul 4 2023 Key Messages: 1. Intermittent showers and thunderstorm activity will continue for most of the day today. A few storms may become severe. 2. Cool and mostly quiet conditions return by the midweek. 3. More rain chances return by the weekend. However, activity will continue to be very hit and miss. -------------------------------------------------------------------- Today: A warm and wet day will likely be on tap for the holiday today. Taking a look across the area, clusters of scattered showers and thunderstorms have developed in two areas. The first area is north of the Hwy-14 corridor with the better thermodynamics and just north of the boundary stretched across the I-90 corridor. The second area is just west of the Missouri River ahead of a developing surface low and subsequent cold front. As the low level jet (LLJ) continue to strengthen, expect more scattered showers and thunderstorms to develop ahead of the second area as it continues its eastward push this morning. While severe weather isn't expected with this round, small hail and a few stronger wind gust (up to 45 mph) will be possible with developing storms. However, as activity gets displaced from the better shear expect gradual weakening to occur. Otherwise, southerly flow at the surface will transition to northerly flow this afternoon behind the cold front with highs expected to peak in the upper 70s to low 90s across the region. This Evening/Tonight: Looking into the rest of the day, another round of showers and thunderstorms will likely develop along the cold front this afternoon as deeper synoptic lift enters the area. A few storms could become severe with large hail and damaging winds being the primary threats. An isolated tornado isn't completely out of the question either as localized enhancements of low-level shear could favor a brief spin up. Otherwise, overnight temperatures will be a bit cooler due to the increased rain chances. This will result in lows in the low to upper 50s across the area. .LONG TERM...(Wednesday through Monday) Issued at 348 AM CDT Tue Jul 4 2023 Wednesday-Friday: Heading into the extended period, lingering showers east of I-29 will continue to dissipate early wednesday as the cold front continues to slowly move southeastwards. Otherwise, cool and mostly quiet conditions return as surface ridging moves in to replace the departing frontal boundary. This will result in a few days of below normal temperatures across the region with highs peaking mostly in the 70s and lows sitting in the 50s (and possibly 40s Wed night). More precipitation chances will likely return by Friday as a weak mid-level wave moves through the area. However, medium range guidance begins to diverges on timing and intensity details which leads to lower confidence in precipitation chances. As a result, decided to leave the default NBM guidance in for POPs for this time period. Saturday-Monday: Looking into the rest of the weekend, the active pattern aloft continues as multiple weak shortwaves move through the area bringing daily low confidence precipitation chances. While the rain is much needed, expect developing showers and thunderstorm to be mostly diurnally driven with the activity being very hit or miss. Otherwise, expect the warmer conditions to continue with daily highs expected to reach the upper 70s to low 80s across the area. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1038 PM CDT Mon Jul 3 2023 Isolated to scattered thunderstorms will be possible through the late evening, though the better chances will come later tonight - after 08Z. These storms will then push eastward into Tuesday morning. While there could be a break in the activity in the late morning, additional thunderstorms are expected to develop through Tuesday afternoon. By Tuesday evening MVFR stratus will develop over portions of the area on the backside of the showers and storms. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Gumbs LONG TERM...Gumbs AVIATION...JM
Hazardous weather outlook, Jul 4, 5:07 AM CDT, 11 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 507 AM CDT Tue Jul 4 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-062-066-067-070-071-051015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner- Union- 507 AM CDT Tue Jul 4 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Multiple rounds of scattered showers and thunderstorms are expected to push through the area today. A few storms could become severe with large hail up to ping pong ball size and damaging winds up to 60 mph being possible. Locally heavy rainfall and backbuilding storms could promote some flooding concerns this afternoon. For those spending the 4th fo July holiday outdoors or attending firework shows, continue to stay aware of the forecast. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. More chances for isolated to scattered showers and thunderstorms return this weekend. While severe weather isn't expected locally heavy downpours and frequent lightning will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038-039-050-052>054-057>061-063>065-068-069-051015- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 507 AM CDT Tue Jul 4 2023 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Several clusters of showers and thunderstorms will continue to push through this area this morning. A few storms may become severe with large hail up to the size of quarters and damaging winds up to 60 mph being possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. More chances for isolated to scattered showers and thunderstorms return this weekend. While severe weather isn't expected locally heavy downpours and frequent lightning will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 4, 12:06 AM CDT, 5 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1206 AM CDT Tue Jul 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM Hail Garretson 43.72N 96.50W
07/03/2023 E1.00 inch Minnehaha SD Public
Report via social media.
&&
akLocal storm report, Jul 4, 4:17 AM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
417 AM CDT Tue Jul 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM Tstm Wnd Gst 2 ENE Letcher 43.90N 98.11W
07/04/2023 M52 MPH Sanborn SD Mesonet
Mesonet station LCMS2 Letcher 2ENE.
&&
DuxLocal storm report, Jul 4, 4:56 AM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
456 AM CDT Tue Jul 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 AM Tstm Wnd Gst 1 W Lane 44.07N 98.45W
07/04/2023 M54 MPH Jerauld SD Mesonet
Mesonet station 305 SD RWIS Lane.
&&
DuxThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:51 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 24 min |
| Jul 3, 11:43 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 31 min |
| Jul 4, 3:45 AM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 45 min |
| Jul 4, 5:44 PM CDT | Severe Thunderstorm Warning | FSD | Union | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.